Colorado, 2009Tornado in Colorado, May 25, 2009
May 25, 2009 · NWS GLD · 1 event in 1 county or zone
A slow-moving upper air low pressure system moved across Colorado and western Kansas during the day, resulting in numerous thunderstorms during the afternoon hours. one just north of Stratton, Colorado and the other northwest of Tribune, Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper air low pressure system moved across Colorado and western Kansas during the day, resulting in numerous thunderstorms during the afternoon hours. Two tornadoes developed during the early afternoon...one just north of Stratton, Colorado and the other northwest of Tribune, Kansas. No damage or injuries were reported from either tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 10:58 AM MST, 22 minutes earlier.
Area forecast discussion, May 25, 10:58 AM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT MON MAY 25 2009
.DISCUSSION...
200 AM MDT MON MAY 25 2009
UPPER TROUGH AND NARROW NORTH TO SOUTH ORIENTED MOISTURE AXIS
CURRENTLY OVER FAR EASTERN COLORADO WILL SLOWLY SHIFT EAST TODAY
AND OUT OF THE AREA TUESDAY AFTERNOON. COMBINATION OF THE
MOISTURE/WEAK INSTABILITY AND SOME UPPER JET DIVERGENCE WILL FAVOR
HIGH POPS (AS PREVIOUSLY FORECAST) ACROSS MUCH OF THE AREA THIS
AFTERNOON AND EVENING BEFORE SHIFTING SLOWLY EAST WITH DECREASING
POPS LATE TONIGHT INTO TUESDAY AS 0-6KM WINDS SHIFT TO THE
NORTHWEST AND DRIER AIR (ESPECIALLY MID LEVELS) MOVES IN CUTTING
OFF PRECIPITATION. FOR TUESDAY NIGHT THROUGH THURSDAY FORECAST
AREA IN NORTHWEST FLOW ALOFT BUT MOISTURE IS LIMITED AND NO
PRECIPITATION EXPECTED.
TEMPERATURES TODAY IN THE LOW 70S WEST WITH NEAR 80 EAST. COLD
FRONT MOVES THROUGH TONIGHT BRINGING MID 60S TO NEAR 70 TUESDAY
ALONG WITH BREEZY TO WINDY NORTH WINDS. LOWER DEWPOINTS MOVE IN
BEHIND THE FRONT ALLOWING MIN TEMPS TUESDAY NIGHT TO FALL INTO THE
MID AND UPPER 40S. FOR WEDNESDAY TEMPERATURES REBOUND INTO THE MID
70S UNDER A MOSTLY SUNNY SKY. MIN TEMPS WEDNESDAY NIGHT RIGHT NEAR
NORMAL.
ON THURSDAY UPPER RIDGE SLOWLY MOVES TOWARD THE AREA. PREVIOUS
FORECAST HAS THE RIGHT IDEA ON SLOWLY WARMING TEMPERATURES AND
LATEST GFS/ECMWF CONTINUE WITH THAT TREND. TWEAKED HIGHS UP JUST A
FEW DEGREES BASED ON LATEST 850 TEMPS. LITTLE MOISTURE TO WORK
WITH SO WILL KEEP THINGS DRY.
FOR FRIDAY WILL CONTINUE TO BUMP AFTERNOON TEMPS UP JUST A FEW
MORE DEGREES WITH LOW TO MID 80S EXPECTED AS 850 THERMAL RIDGE
PUSHES EAST INTO THE FORECAST AREA.
SATURDAY...GOOD AGREEMENT AND FURTHER UPWARD ADJUSTMENTS NEEDED IN
HIGH TEMPERATURES AS 850 TEMPS FROM THE ECMWF AND GFS AVERAGE IN
THE MID/MAYBE UPPER 20C RANGE. THIS WOULD SUPPORT READINGS CLOSE
TO 90 ACROSS THE AREA. HAVE UPPED TEMPS INTO THE UPPER 80S FOR
NOW.
SUNDAY...NO CHANGES MADE.
07
&&
.AVIATION...
1136 AM MDT MON MAY 25 2009
FOR THE 18Z TAF...COMPLEX AVIATION FORECAST AS SCATTERED
CONVECTIVE DEVELOPMENT CURRENTLY UNDERWAY. TIMING AND IMPACT ON
BOTH TERMINALS WILL BE DIFFICULT TO PIN DOWN UNTIL CONVECTION
BECOMES MORE WIDESPREAD. HAVE GENERALLY GONE WITH VCTS WITH THE
EXCEPTION OF KMCK WHERE...BASED ON RADAR TRENDS...CONVECTIVE
ACTIVITY SHOULD IMPACT THE TERMINAL PERIODICALLY THROUGH THE NEXT
FEW HOURS CAUSING OCCASIONAL DROPS TO MVFR VIS. PRECIP SHOULD
TRANSITION TO STRATIFORM VARIETY AFTER AROUND 07Z WITH THE
POTENTIAL FOR FOG/LOW STRATUS DEVELOPING...ESPECIALLY AT
KGLD...AFTER AROUND 11Z TUESDAY. PRECIP SHOULD CONTINUE LONGER AT
KMCK WHICH WILL LIKELY LIMIT THE FOG/LOW STRATUS CONCERN THERE.
FOLTZ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 9:45 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON MAY 25 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON MAY 25 2009 /1145 AM CDT MON MAY 25 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE REGION
AND BECOME WIDESPREAD THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 25, 10:54 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1154 AM MDT MON MAY 25 2009
COZ090-251815-
YUMA COUNTY-
1154 AM MDT MON MAY 25 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 1150 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CLARKVILLE...AND
MOVING NORTHEAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...MODERATE TO HEAVY RAIN AND WINDS TO 50
MPH ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
FOLTZ
Special weather statement, May 25, 11:15 AM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT MON MAY 25 2009
COZ091-092-251845-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1215 PM MDT MON MAY 25 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
STRATTON TO 8 MILES SOUTH OF VONA TO 11 MILES NORTHEAST OF WILD
HORSE...AND MOVING EAST AT 5 MPH. LOCAL LAW ENFORCEMENT REPORTED
BRIEF FUNNEL CLOUDS WITH THIS LINE OF STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
FOLTZ
Tornado, Kit Carson
- When
- May 25, 11:20 AM MST to 11:21 AM MST
- Where
- Kit Carson County, 3 mi N of Stratton
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.343, -102.600
Law enforcement reported a tornado north of Stratton. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in West Virginia, May 25, 2009$250,000 · 1 event
- Hail and Damaging Wind in Georgia, May 25, 2009$125,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 25, 2009$82,000 · 1.75 in hail · 6 events
- Flash Flooding in South Carolina, May 25, 2009$40,000 · 3 events
- Flash Flood and Hail in Colorado, May 25, 20092 injured · $5,000 · 0.75 in hail · 3 events
- Flooding in Minnesota, May 25 to 28, 2009$20,000 · 2 events
- Funnel Clouds and Heavy Rain in Nebraska, May 25, 20098 events
- Hail in Texas, May 25, 20091 in hail · 7 events
- Hail and Damaging Winds in Texas, May 25 to 26, 20091 in hail · 6 events
- Flash Flooding in Illinois, May 25, 20094 events
- Hail in Texas, May 25, 20091.75 in hail · 4 events
- Hail in Texas, May 25, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164058.